Dr. Andrew Isaacs, DVM Diplomate ACVIM (Neurology) Dogwood Veterinary Referral Center

His primary interests include intervertebral disc disease, seizure management, luxations/fractures of the spine, and surgery for brain tumors
Spacer gif

Neuro Corner Index
Dodgerslist Home

SPACER


Panting

Tues, Aug 20, 2013

Paula asks several questions about panting with Tramadol, steroids, pain and NSADs:

1. Panting is a recognized side effect of Tramadol, what is the reason… anxiety related or ?  Is panting plus pupil restriction related and is there a way to ID tramadol as the cause for panting? What can the owner do to comfort the dog?  Can continued heavy panting be a concern to cause health issues and a reason to get vet help? 


To be honest I am not certain of the cause for panting with tramadol.  If it is noted,  the owner should notify their vet and if no response is optioned by the time the next dose is due either not give or give 1/2 the dose.  If the panting becomes a concern for the owner it would be best to take the pet into their vet or ER.  Most if the time it is not going to cause health issues, but better to be safe than sorry.

Panting with steroids, can be related to intolerance to temperature and is a temporary side effect.  Is there anything other than increased circulation of air, a cool surface to lie on that would help

The panting with steroids can also be anxiety related too, so sometimes something to distract the dog helps.


Panting with pain,  how frequently do you observe this sign in your practice with a disc episode as opposed to shivering, yelping, reluctant to move, arched back, etc. ?

The other signs you describe (shivering, yelping, reluctant to move, arched back, etc.) we appreciate more than panting in cases with intervertebral disk disease.  I frequently appreciate panting when the dog is anxious secondary to having a full bladder, or needs to defecate.

Panting is not listed as a side effect by the FDA for NSAIDs. There are owner anecdotal reports of NSAID-related panting and Web postings by DVMs saying panting is an overdose sign of NSAIDs.   www.1800petmeds.com does lists panting as an overdose symptom.  In your opinion is panting while on a NSAID commonly an indicator that the NSAID should be stopped at once and vet help sought?

Panting with NSAIDS is a tough one - similar to tramadol.  If it is noted the owner should either not give or give 1/2 the dose when it is due again and notify their vet.  If the panting becomes a concern for the owner it would be best to take the pet into their vet or ER.  Most of the time it is not going to cause health issues, but better to be safe than sorry.

The hard part with a panting dog is most of the time the dogs are not on a single medication and it can be difficult to determine which of the meds could be contributing.  So, it is matter of going with the most likely cause first and down from there.

Take care,

Andrew






c2013 Dodgerslist.com - web design by Paula Milner